Case Report

Hypersensitivity Reaction to Azathioprine

Authors: CHERYL L. FIELDS MD, JEFFREY W. ROBINSON MD, THOMAS M. ROY MD, MIGUEL A. OSSORIO MD, RYLAND P. BYRD JR. MD

Abstract

ABSTRACT: Adverse drug reactions can vary from a simple rash to anaphylactic shock. While certain medications including the penicillins are well known to cause such reactions, other drugs are not as commonly recognized. Azathioprine hypersensitivity reactions tend to be benign and self-limiting with cessation of drug ingestion. We report a patient who had a hypersensitivity reaction to azathioprine, which manifested as distributive shock that mimicked sepsis. We also reviewed the English language literature for risk factors for a hypersensitivity reaction to azathioprine and its possible mechanism.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References